Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 6, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Mar 14, 2024, 6:26 PM EDT for Adams County, Wells County, Indiana. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 6:26 PM EDT (22:26 UTC)
- Expired
- Mar 14, 2024, 6:49 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Adams County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 6:26 PM EDT | HAIL 1 | Geneva, IN | Time estimated from radar. |
| Mar 14, 6:27 PM EDT | HAIL 1 | Berne, IN | Quarter size hail photo on Twitter. Time estimated from radar. |
| Mar 14, 6:40 PM EDT | TORNADO | 1 Ene New Corydon, IN | Damage found in far southeast Adams County has been confirmed to be due to a tornado that began at 6:40 PM EDT on March 14th. The tornado initially began over an open field north of the intersection of East County Road 1200 South and South County Road 600 East |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WFUS53 KIWX 142226
TORIWX
INC001-179-142300-
/O.NEW.KIWX.TO.W.0006.240314T2226Z-240314T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
626 PM EDT Thu Mar 14 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southeastern Wells County in northeastern Indiana...
Southern Adams County in northeastern Indiana...
* Until 700 PM EDT.
* At 625 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Berne, moving east at 70 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Berne around 630 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Ceylon, Linn Grove, and Domestic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 8513 4068 8513 4078 8480 4057 8480
TIME...MOT...LOC 2225Z 256DEG 59KT 4065 8504
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Brown3 follow-up statements
877
WWUS53 KIWX 142232
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
632 PM EDT Thu Mar 14 2024
INC179-142241-
/O.CAN.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Wells IN-
632 PM EDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTHEASTERN WELLS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight EDT for northeastern
and east central Indiana...and west central Ohio.
&&
LAT...LON 4057 8505 4069 8505 4078 8480 4057 8480
TIME...MOT...LOC 2231Z 256DEG 59KT 4068 8489
$$
INC001-142300-
/O.CON.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Adams IN-
632 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SOUTHERN
ADAMS COUNTY...
At 631 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Berne, moving east at 70 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Adams County, including the following locations... Ceylon
and Linn Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 8505 4069 8505 4078 8480 4057 8480
TIME...MOT...LOC 2231Z 256DEG 59KT 4068 8489
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Brown617
WWUS53 KIWX 142237
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
637 PM EDT Thu Mar 14 2024
INC001-142300-
/O.CON.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Adams IN-
637 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN ADAMS COUNTY...
At 637 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rockford, or 11 miles east of Berne, moving east at
70 mph.
HAZARD...Tornado, two inch hail, and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Berne, Geneva, and Ceylon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4057 8497 4070 8496 4075 8480 4057 8480
TIME...MOT...LOC 2237Z 256DEG 59KT 4071 8475
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Brown957 WWUS53 KIWX 142249 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 649 PM EDT Thu Mar 14 2024 INC001-142258- /O.CAN.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/ Adams IN- 649 PM EDT Thu Mar 14 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until midnight EDT for northeastern and east central Indiana...and west central Ohio. && LAT...LON 4057 8497 4070 8496 4075 8480 4057 8480 TIME...MOT...LOC 2248Z 256DEG 59KT 4076 8450 $$ Brown
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 14, 5:29 PM EDT, 57 minutes earlier. Its key messages:
- One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible.
- Mostly dry Friday through the middle of next week.
- Turning colder Sunday.
Area forecast discussion, Mar 14, 5:29 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 529 PM EDT Thu Mar 14 2024 .KEY MESSAGES... - One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible. - Mostly dry Friday through the middle of next week. - Turning colder Sunday. && .UPDATE... Issued at 527 PM EDT Thu Mar 14 2024 Tornado Watch has been issued for areas mainly along and south of US 24 into this evening. Deep layer shear is off the charts within the core of a 80 kt 500 mb jet with deep convection (possibly severe) already firing within a convergent band just south of US 24. Airmass recovery has been decent behind the midday activity with up to 1500 j/kg of uncapped MLCAPE in place. Low level hodograph curvature not all that impressive in the area of concern, though an isolated tornado or two cannot be ruled out with more intense discrete cells. Steep mid level lapse rates and the shear point to large hail and damaging winds being the primary threats. Latest CAMS has this more intense convection dropping south and east of the area by 01-02z. && .DISCUSSION... Issued at 300 PM EDT Thu Mar 14 2024 One last round of thunderstorms is expected to develop rapidly this afternoon as skies clear and conditions destabilize rapidly behind the previous line of storms that had moved east out of the area. Surface based CAPE at 3pm EDT had risen to between 1500 to 2000 J/Kg near Monticello where skies had cleared. Widespread rainfall amounts since midnight had left water encroaching or partly covering many roads as well has standing in many fields. Have issued a Special Weather Statement earlier to address these concerns. Ft Wayne received the most daily rainfall in over a year (2.11") so far and is vulnerable for more advisory type flooding if new storm development is over their area and other areas which received heavy rain. An Elevated Mixed Layer reflected in lapse rates of 7.0 to 7.7 C/Km was present per SPC mesoanalysis reaching from most of IL to the southwest corner of the forecast area near Monticello. Concern for tornados with initial storm environment favoring high wind shear in the lower/boundary layer, so mentioned this in the Hazardous Weather Outlook Product. Otherwise, storms will move rapidly south out of the area by mid to late evening. Conditions will become much colder Sunday and persist through Tuesday before milder air returns Wednesday. Little if any precipitation is expected during this period at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 114 PM EDT Thu Mar 14 2024 Line of convection should clear KFWA by or shortly after issuance with dry and mainly VFR conditions to follow at least for a few hours at each site. Whether scattered convection refires in the vicinity of a cold front in the vicinity of KFWA late this afternoon will depend on the thermodynamic recovery. Some clearing noted back into IL with temps likely to recover into the 60s. Opted for a VCTS for now btw 20-01z to account for the potential. Fuel alt stratocu is then likely to settle in post-frontal into tonight and tomorrow morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046. && DISCUSSION...Skipper UPDATE...Steinwedel AVIATION...Steinwedel
Hazardous weather outlook, Mar 14, 5:15 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 515 PM EDT Thu Mar 14 2024 INZ005>009-012>015-017-103-104-116-203-204-216-MIZ078>081-177-277- OHZ001-002-152115- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Northern La Porte-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH- 515 PM EDT Thu Mar 14 2024 /415 PM CDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance for scattered storms late this afternoon into early this evening. Locally heavy rain and small hail appear to be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-152115- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 515 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early this evening. LMZ043-046-152115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 515 PM EDT Thu Mar 14 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Mar 14, 2:17 PM EDT, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
217 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Tstm Wnd Dmg Wren 40.80N 84.78W
03/14/2024 Van Wert OH Emergency Mngr
Roof damage to a home in Wren.
&&
MCSLocal storm report, Mar 14, 4:01 PM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
401 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM Hail 1 WSW Monticello 40.74N 86.78W
03/14/2024 E0.75 inch White IN Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Mar 14, 5:47 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
547 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 1 NW Jalapa 40.64N 85.76W
03/14/2024 M1.00 inch Grant IN Trained Spotter
&&Local storm report, Mar 14, 6:07 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
607 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 1 S Bluffton 40.73N 85.17W
03/14/2024 M1.00 inch Wells IN Storm Chaser
&&Local storm report, Mar 14, 6:16 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
616 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Santa Fe 40.65N 85.99W
03/14/2024 E1.50 inch Miami IN Public
&&Local storm report, Mar 14, 6:21 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
621 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 2 N Dillman 40.64N 85.25W
03/14/2024 M1.50 inch Wells IN Storm Chaser
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:38 AM EDT | Special Weather Statement | IWX | Pulaski | 52 min |
| Mar 14, 3:29 AM EDT | Special Weather Statement | IWX | Miami | 46 min |
| Mar 14, 3:36 AM EDT | Small Craft Advisory | IWX | 36 hr | |
| Mar 14, 5:06 AM EDT | Special Weather Statement | IWX | Allen | 39 min |
| Mar 14, 5:30 AM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Miami, Wabash | 3 hr |
| Mar 14, 9:38 AM EDT | Special Weather Statement | IWX | LaPorte, Marshall, Pulaski, Starke, White | 52 min |
| Mar 14, 10:22 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 38 min |
| Mar 14, 10:56 AM EDT | Special Weather Statement | IWX | Cass, Fulton, Kosciusko, Miami | 49 min |
| Mar 14, 11:36 AM EDT | Special Weather Statement | IWX | Miami, Wabash, Whitley | 39 min |
| Mar 14, 11:59 AM EDT | River Flood Warning | IWX | Allen, Huntington, Wabash | 7 hr |
| Mar 14, 12:03 PM EDT | Special Weather Statement | IWX | Allen, Grant, Huntington | 27 min |
| Mar 14, 12:30 PM EDT | Special Weather Statement | IWX | Adams, Allen, Blackford, Jay, Wells | 45 min |
| Mar 14, 12:36 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 24 min |
| Mar 14, 1:36 PM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 14 hr |
| Mar 14, 5:16 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 29 min |
| Mar 14, 5:21 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash, Wells | 24 min |
| Mar 14, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami, Wabash | 29 min |
| Mar 14, 5:35 PM EDT | Tornado Warning | IWX | Grant, Wabash | 25 min |
| Mar 14, 5:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 35 min |
| Mar 14, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Miami, Wabash | 29 min |
| Mar 14, 5:49 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 26 min |
| Mar 14, 5:49 PM EDT | Tornado Warning | IWX | Grant, Huntington, Wells | 26 min |
| Mar 14, 5:57 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wells | 33 min |
| Mar 14, 6:07 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash | 23 min |
| Mar 14, 6:14 PM EDT | Tornado Warning | IWX | Wells | 19 min |
| Mar 14, 6:23 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Wells | 37 min |
| Mar 14, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Miami, Wabash | 21 min |
| Mar 14, 6:30 PM EDT | Severe Thunderstorm Warning | IWX | Wells | 15 min |
| Mar 14, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 20 min |
| Mar 14, 6:49 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 26 min |
| Mar 14, 7:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 16 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.